Florida, 2014

Damaging Wind in Florida, May 27, 2014

May 27, 2014 · NWS TBW · 1 event in 1 county or zone

Scattered storms developed along sea breeze boundaries and moved west towards the coast. One of these storms spun up a gustnado that caused roof and siding damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Scattered storms developed along sea breeze boundaries and moved west towards the coast. One of these storms spun up a gustnado that caused roof and siding damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 27, 3:29 PM EST, 31 minutes earlier.

Area forecast discussion, May 27, 3:29 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
429 PM EDT TUE MAY 27 2014

.NEAR TERM (TONIGHT-WEDNESDAY)...
SCATTERED CONVECTION WILL CONTINUE TO DEVELOP ALONG SEA
BREEZE/OUTFLOW BOUNDARIES THIS EVENING AND SHOULD WINDS DOWN AND
DISSIPATE BY MIDNIGHT. MID/UPPER LEVEL RIDGING THAT HAS BEEN
OVER THE AREA WILL CONTINUE TO SHIFT EAST AS CUTOFF LOW OVER
SOUTHERN PLAINS MOVES EAST INTO THE ARK-LA-TEX WITH ABUNDANT
MID/HIGH CLOUDS CONTINUING TO SPILL INTO THE REGION THROUGH
WEDNESDAY. MEANWHILE IN THE LOWER LEVELS HIGH PRESSURE RIDGING
WEST ACROSS NORTH FLORIDA WILL DRIFT SOUTH SLIGHTLY WITH THE
SYNOPTIC EAST TO SOUTHEAST FLOW TONIGHT BECOMING MORE SOUTHEAST TO
SOUTH WEDNESDAY. FLOW WILL REMAIN LIGHT ENOUGH FOR A DECENT SEA
BREEZE TO DEVELOP WEDNESDAY AFTERNOON AND THIS COMBINED WITH
DAYTIME HEATING AND ENOUGH MOISTURE...PRECIPITABLE WATER BETWEEN
1.5 AND 1.7 INCHES...SHOULD ALLOW SCATTERED THUNDERSTORMS TO
DEVELOP DURING THE AFTERNOON AND EVENING. TEMPERATURES WILL BE
NEAR NORMAL WITH OVERNIGHT LOWS FROM THE UPPER 60S TO MID 70S AND
DAYTIME HIGHS ON WEDNESDAY FROM THE MID 80S ALONG THE COAST TO THE
LOWER 90S INLAND.

.MID TERM (WEDNESDAY NIGHT-THURSDAY)...
AN UPPER LOW WILL REMAIN CENTERED OVER THE ARK-LA-TEX REGION FOR
WEDNESDAY NIGHT AND THURSDAY WHICH WILL KEEP SW FLOW ALOFT IN
PLACE ACROSS THE LOCAL AREA. SURFACE HIGH PRESSURE WILL CONTINUE
TO RIDGE ACROSS THE STATE FROM THE ATLANTIC WITH INCREASING
MOISTURE. PREDOMINANT EASTERLY FLOW WILL GIVE WAY TO A SEA BREEZE
THURSDAY AFTERNOON/EVENING WITH SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING. SOME STRONG TO ISOLATED SEVERE STORMS
WILL BE POSSIBLE WITH THE STRONGEST STORMS CONTAINING HAIL AND
STRONG WIND GUSTS. LOWS WEDNESDAY NIGHT WILL BE IN THE UPPER 60S
NORTH...TO AROUND 70 TO THE MID 70S CENTRAL AND SOUTH. HIGH
TEMPERATURES THURSDAY WILL RANGE FROM THE MID TO UPPER 80S ALONG
THE COAST TO THE LOWER 90S INLAND.

.LONG TERM (THURSDAY NIGHT-TUESDAY)...
THE STALLED UPPER LOW CENTERED OVER THE ARK-LA-TEX REGION WILL
BEGIN TO WEAKEN AND SHIFT TO THE SOUTHWEST THROUGH SATURDAY AS
UPPER RIDGING BUILDS DOWN OVER THE STATE BETWEEN THE FILLING LOW
OVER TX AND ANOTHER LOW OFFSHORE OF THE NEW ENGLAND REGION. WEAK
UPPER RIDGING WILL THEN REMAIN OVER THE STATE THROUGH MONDAY. HIGH
PRESSURE AT THE SURFACE WILL CONTINUE TO RIDGE ACROSS THE AREA
FROM THE ATLANTIC THROUGH SATURDAY. HIGH PRESSURE WILL THEN BE
REINFORCED FROM THE NORTH/NE SUNDAY THROUGH MONDAY AS A BACK-DOOR
FRONT STALLS JUST NORTH OF THE AREA. EASTERLY FLOW WILL REMAIN IN
PLACE ACROSS THE AREA THROUGH THE PERIOD WITH AFTERNOON SEA
BREEZES DEVELOPING EACH DAY. THIS WILL ALLOW FOR SCATTERED
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS DEVELOPING ALONG
SEA BREEZE AND OUTFLOW BOUNDARIES. TEMPERATURES WILL REMAIN NEAR
TO JUST ABOVE NORMAL EACH DAY.

&&

.AVIATION...
SOME MVFR/LOCAL IFR CONDITIONS WILL BE POSSIBLE IN SCATTERED
THUNDERSTORMS THIS AFTERNOON AND EVENING...OTHERWISE VFR
CONDITIONS ARE EXPECTED INTO EARLY TONIGHT. LATE TONIGHT INTO
EARLY WEDNESDAY MORNING SOME AREAS OF MVFR/LOCAL IFR VISIBILITIES
IN FOG WILL BE POSSIBLE.

&&

.MARINE...
A SURFACE RIDGE AXIS NORTH OF FLORIDA WILL SETTLE SOUTH ACROSS THE
NORTHERN HALF OF THE STATE BY WEDNESDAY AND RESIDE THERE THROUGH
THE EARLY PART OF THIS WEEKEND. THIS RIDGE WILL PROVIDE PREVAILING
EASTERLY AND SOUTHEASTERLY WINDS...EXCEPT FOR ONSHORE SHIFTS NEAR
THE COAST EACH AFTERNOON AS THE SEA BREEZE DEVELOPS. THE MAIN
MARINE CONCERN WILL BE ISOLATED TO SCATTERED THUNDERSTORMS
PRODUCING BRIEF GUSTY WINDS AND HIGHER SEAS...WITH NO HEADLINES
OTHERWISE EXPECTED.

&&

.FIRE WEATHER...
NO FIRE WEATHER CONCERNS AS RELATIVE HUMIDITY VALUES WILL REMAIN
ABOVE CRITICAL THRESHOLDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  73  89  73  87 /  20  40  20  50
FMY  72  91  72  90 /  20  40  30  50
GIF  71  91  72  89 /  20  40  20  50
SRQ  71  88  72  86 /  20  40  30  50
BKV  67  90  68  88 /  20  40  20  50
SPG  75  88  75  87 /  20  40  20  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

NEAR TERM/AVIATION/MARINE/FIRE WEATHER...69/CLOSE
MID TERM/LONG TERM...24/HUBBARD
Hazardous weather outlook, May 27, 4:02 AM EST, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
502 AM EDT TUE MAY 27 2014

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-272000-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
502 AM EDT TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING STRONG
GUSTY WINDS...SMALL HAIL...LOCALLY HEAVY RAINS...AND FREQUENT
DEADLY LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

...THUNDERSTORM IMPACT...
AFTERNOON SEA BREEZE THUNDERSTORMS ARE EXPECTED EACH DAY.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY
WINDS...SMALL HAIL...LOCALLY HEAVY RAINS...AND FREQUENT DEADLY
LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

HUBBARD

In the hours before

Special weather statement, May 27, 2:18 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
318 PM EDT TUE MAY 27 2014

FLZ057-271945-
HIGHLANDS-
318 PM EDT TUE MAY 27 2014

...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN HIGHLANDS COUNTY...

AT 318 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS LOCATED NEAR VENUS...OR 11 MILES NORTHWEST OF
PALMDALE...MOVING WEST AT 10 MPH...THAT WILL AFFECT PORTIONS OF
RURAL SOUTHWESTERN HIGHLANDS COUNTY...THROUGH 345 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE
A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2703 8156 2716 8156 2716 8134 2703 8132
TIME...MOT...LOC 1918Z 085DEG 7KT 2707 8143

RAG
Special weather statement, May 27, 2:48 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
348 PM EDT TUE MAY 27 2014

FLZ160-260-272030-
INLAND SARASOTA-COASTAL SARASOTA-
348 PM EDT TUE MAY 27 2014

...STRONG THUNDERSTORMS WILL AFFECT WESTERN SARASOTA COUNTY...

AT 347 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM GATOR CREEK
ESTATE TO VENICE GARDENS...OR ALONG A LINE EXTENDING FROM LAUREL TO
VENICE...MOVING WEST AT 10 MPH...WILL AFFECT ENGLEWOOD...VENICE
GARDENS...NOKOMIS AND OSCAR SCHERER STATE PARK...THROUGH 430 PM EDT.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 191 AND 210.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN DRIVING THROUGH HEAVY
RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER
VEHICLES.

&&

LAT...LON 2740 8262 2736 8260 2734 8256 2738 8258
      2739 8257 2738 8236 2696 8228 2694 8239
      2723 8253 2727 8258 2731 8258 2736 8264
      2739 8265
TIME...MOT...LOC 1947Z 107DEG 7KT 2724 8243 2707 8239

RAG
Special weather statement, May 27, 2:56 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
356 PM EDT TUE MAY 27 2014

FLZ148-149-248-249-272045-
INLAND HERNANDO-COASTAL HERNANDO-COASTAL PASCO-INLAND PASCO-
356 PM EDT TUE MAY 27 2014

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN PASCO AND
SOUTHWESTERN HERNANDO COUNTIES...

AT 356 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS LOCATED NEAR SHADY HILLS...OR NEAR SPRING HILL...MOVING
WEST AT 5 MPH...WILL AFFECT SPRING HILL...SHADY HILLS...HERNANDO
BEACH AND HUDSON...THROUGH 445 PM EDT. THIS INCLUDES MUCH OF US
HIGHWAY 19 IN NORTHWESTERN PASCO AND SOUTHWESTERN HERNANDO COUNTIES.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE
A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2838 8271 2842 8271 2844 8268 2846 8270
      2849 8268 2850 8269 2852 8267 2850 8248
      2832 8248 2829 8275 2831 8275
TIME...MOT...LOC 1956Z 090DEG 5KT 2841 8258

RAG
Special weather statement, May 27, 3:11 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
411 PM EDT TUE MAY 27 2014

FLZ155-255-272100-
INLAND MANATEE-COASTAL MANATEE-
411 PM EDT TUE MAY 27 2014

...STRONG THUNDERSTORMS WILL AFFECT WESTERN MANATEE COUNTY...

AT 410 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS LOCATED NEAR SAMOSET...OR 7 MILES EAST OF
BRADENTON...MOVING NORTHWEST AT 5 MPH...WILL AFFECT LAKEWOOD
RANCH...BRADENTON...SARASOTA BRADENTON AIRPORT...PARRISH AND
SAMOSET...THROUGH 500 PM EDT.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 217 AND 229...US HIGHWAY
41 IN THE MANATEE COUNTY AREA...AND INTERSTATE 275 BETWEEN EXITS 2
AND 5.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE
A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2753 8271 2751 8270 2753 8267 2757 8262
      2759 8264 2760 8259 2765 8257 2764 8225
      2738 8236 2739 8257 2743 8265 2739 8263
      2739 8265 2743 8270 2753 8275 2754 8275
TIME...MOT...LOC 2010Z 123DEG 5KT 2748 8246

RAG
Special weather statement, May 27, 3:36 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
436 PM EDT TUE MAY 27 2014

FLZ165-265-272115-
INLAND LEE-COASTAL LEE-
436 PM EDT TUE MAY 27 2014

...STRONG THUNDERSTORMS WILL AFFECT LEE COUNTY...

AT 436 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM GATEWAY TO 6 MILES
EAST OF BONITA SPRINGS...OR ALONG A LINE EXTENDING FROM FORT MYERS TO
6 MILES EAST OF BONITA SPRINGS...MOVING NORTHWEST AT 15 MPH...THAT
WILL AFFECT FORT MYERS...FORT MYERS SHORES...GATEWAY...SOUTHWEST
FLORIDA INTERNATIONAL AIRPORT AND TICE...THROUGH 515 PM EDT.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 116 AND 143.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM MAY PRODUCE PEA
SIZE HAIL. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE
A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2632 8185 2647 8198 2647 8202 2645 8201
      2641 8208 2645 8216 2650 8216 2648 8212
      2660 8215 2671 8213 2668 8210 2677 8207
      2677 8185 2669 8165 2642 8162 2641 8165
      2632 8165 2631 8166
TIME...MOT...LOC 2036Z 121DEG 15KT 2664 8179 2634 8171

RAG

The radar

The Tampa radar (KTBW), 155 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
May 27, 4:00 PM EST
Where
Lee County, 2.18 mi ESE of Estero
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
26.425, -81.779

Lee County Emergency Management reported that a neighborhood clubhouse sustained roof damage, and two surrounding manufactured homes had skirting material pulled away. Surrounding trees and houses were undamaged. Residents reported seeing a narrow funnel descend and produce the damage, which combined with damage pictures and radar data are fitting with a gustnado.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514962.